Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 217, NWS Pueblo, CO

July 23, 2015Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2015, 5:08 PM MDT for Kiowa County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 5:08 PM MDT (23:08 UTC)
Expired
Jul 23, 2015, 6:00 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS55 KPUB 232308
SVRPUB
COC061-240000-
/O.NEW.KPUB.SV.W.0217.150723T2308Z-150724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 600 PM MDT

* AT 508 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHERIDAN
  LAKE...OR 20 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN LAKE AND TOWNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 10236 3857 10246 3862 10240 3862 10205
      3839 10205
TIME...MOT...LOC 2308Z 233DEG 12KT 3852 10236 

HAIL...1.25IN
WIND...60MPH
 
$$

HODANISH
4 follow-up statements
589 
WWUS55 KPUB 232322
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT THU JUL 23 2015

COC061-240000-
/O.CON.KPUB.SV.W.0217.000000T0000Z-150724T0000Z/
KIOWA CO-
522 PM MDT THU JUL 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

AT 521 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHERIDAN
LAKE...OR 17 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE AND TOWNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3844 10236 3855 10240 3862 10238 3862 10205
      3839 10205
TIME...MOT...LOC 2321Z 240DEG 15KT 3856 10232 

HAIL...1.25IN
WIND...60MPH
 
$$

HODANISH
018 
WWUS55 KPUB 232338
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
538 PM MDT THU JUL 23 2015

COC061-240000-
/O.CON.KPUB.SV.W.0217.000000T0000Z-150724T0000Z/
KIOWA CO-
538 PM MDT THU JUL 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

AT 538 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHERIDAN
LAKE...OR 22 MILES WEST OF HORACE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOWNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3843 10227 3857 10231 3862 10224 3862 10205
      3839 10205
TIME...MOT...LOC 2338Z 272DEG 27KT 3847 10221 

HAIL...1.00IN
WIND...60MPH
 
$$

HODANISH
330 
WWUS55 KPUB 232349
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT THU JUL 23 2015

COC061-240000-
/O.CON.KPUB.SV.W.0217.000000T0000Z-150724T0000Z/
KIOWA CO-
549 PM MDT THU JUL 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL KIOWA COUNTY...

AT 548 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWNER...OR 20
MILES WEST OF HORACE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOWNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 10221 3853 10220 3850 10205 3839 10205
TIME...MOT...LOC 2348Z 290DEG 13KT 3846 10216 

HAIL...1.00IN
WIND...60MPH
 
$$

HODANISH
723 
WWUS55 KPUB 232357
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
557 PM MDT THU JUL 23 2015

COC061-240005-
/O.EXP.KPUB.SV.W.0217.000000T0000Z-150724T0000Z/
KIOWA CO-
557 PM MDT THU JUL 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIOWA COUNTY WILL
EXPIRE AT 600 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND IS MOVING EAST INTO KANSAS. FOR THIS REASON THE WARNING 
WILL EXPIRE AT 6 PM.

THIS STORM WILL STILL BE CAPABLE OF HAIL UP TO THE SIZE OF NICKELS 
AND WIND GUSTS TO 55 MPH. 

LAT...LON 3842 10221 3853 10220 3850 10205 3839 10205
TIME...MOT...LOC 2354Z 233DEG 12KT 3846 10216 

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 23, 3:34 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT THU JUL 23 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 303 PM MDT THU JUL 23 2015

NOT MANY ADJUSTMENTS NEEDED FROM PREVIOUS FORECAST THINKING WITH
PRIMARY NEAR/SHORT TERM METEOROLOGICAL CONCERNS BEING POPS AND
TEMPERATURES.

FORECAST DISTRICT CURRENTLY GRACED BY VARIABLE CLOUDS...ABOVE
SEASONAL LATER JULY TEMPERATURES(AS NOTED BY 101F TEMPERATURE AT
KPUB EARLIER THIS AFTERNOON)...GENERALLY LOW GRADE GRADIENT WINDS
AND DRY CONDITIONS...ALTHOUGH STRONG THUNDERSTORM ACTIVITY NOTED AT
TIMES TO THE NORTH IN WRAY COUNTY COLORADO AND CONVECTION IS
ATTEMPTING TO DEVELOP AT TIMES OVER SECTIONS OF
KIOWA...BENT...PROWERS AND BACA COUNTIES.

A 594 DECAMETER UPPER HIGH CENTERED NEAR LUBBOCK TEXAS THIS
AFTERNOON IS PROJECTED TO SHIFT TO NEAR AMARILLO TEXAS BY FRIDAY
AFTERNOON.  IN ADDITION...NEXT NORTHERLY SURFACE SURGE IS PROJECTED
TO PUSH INTO THE AREA BY FRIDAY MORNING WITH SURFACE BOUNDARY
EXPECTED TO BE LOCATED OVER SOUTHEASTERN COLORADO BY FRIDAY
AFTERNOON.  ALSO...MOISTURE PLUME MOVES ACROSS PORTIONS OF THE
FORECAST DISTRICT...ALTHOUGH DEEPEST MOISTURE PLUME STILL PROJECTED
TO REMAIN SOUTHWEST THROUGH SOUTHEAST OF THE CWFA DURING THE
SHORT-TERM.

THE COMBINATION OF THE RECENTLY MENTIONED FACTORS AS WELL AS THE
DIURNAL HEATING CYCLE WILL ALLOW FOR GENERALLY ISOLATED PRIMARILY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN COMBINATION WITH
ABOVE SEASONAL TEMPERATURES OVER THE MAJORITY OF FORECAST DISTRICT
TONIGHT AND FRIDAY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 303 PM MDT THU JUL 23 2015

UPPER HIGH PRESSURE WILL GENERALLY REMAIN CENTERED OVER TEXAS AND
OKLAHOMA SATURDAY THROUGH WEDNESDAY...AND THEN RETROGRADE AND
AMPLIFY OVER THE GREAT BASIN ON THURSDAY. THIS WILL KEEP SOUTHERN
COLORADO UNDER A MODERATE MONSOON FLOW THROUGH WEDNESDAY.
THEN...ON THURSDAY...IF MODEL FORECASTS ARE CORRECT...A DRIER
NORTHWEST FLOW WOULD OVERSPREAD THE REGION. PRIMARY THUNDERSTORM
THREATS THROUGH THE PERIOD WILL BE LIGHTNING...WIND GUSTS TO
AROUND 50 MPH...LOCALLY HEAVY RAIN AND SMALL HAIL.  HOWEVER...AT
TIMES...LIFT...CAPE...INSTABILITY...BOUNDARY FEATURES SUCH AS THE
DRY LINE...AND WIND SHEAR WILL COME TOGETHER TO PRODUCE SOME
SEVERE STORMS. IN THESE CASES...WIND GUSTS IN EXCESS OF 60
MPH...RAINFALL RATES CAPABLE OF FLASH FLOODING...AND HAIL AN INCH
OR MORE IN DIAMETER WILL BE POSSIBLE. ALL IN ALL...A PRETTY
TYPICAL LATE JULY WEATHER SCENARIO FOR SOUTHERN COLORADO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 303 PM MDT THU JUL 23 2015

A STRONG UPPER RIDGE CENTERED NEAR THE TEXAS PANHANDLE REGION WILL
ALLOW VFR CONDITIONS TO CONTINUE OVER THE KALS...KCOS AND KPUB TAF
SITES INTO FRIDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Jul 23, 11:00 AM MDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT THU JUL 23 2015

COZ058>089-093>099-241700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN...WILL BE
POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE BEST COVERAGE OF
STORMS ARE EXPECTED ACROSS THE SOUTHERN MOUNTAINS. STORMS THAT DO
DEVELOP WILL BE HIGH BASED...PRODUCING LIGHTNING...GUSTY WINDS
AROUND 45 MPH AT TIMES AND SOME LIGHT TO MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT TERRAIN. STORMS WILL
PRODUCE CLOUD TO GROUND LIGHTNING...WIND GUSTS OF UP TO 50 MPH AND
BRIEF RAINFALL.

SATURDAY THROUGH WEDNESDAY...AFTERNOON AND EVENING THUNDERSTORMS
WILL INCREASE IN INTENSITY AND COVERAGE...WITH THE MAIN STORM
THREATS BEING SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. A FEW STRONGER STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...ESPECIALLY OVER THE EASTERN MOUNTAINS AND PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 23, 4:11 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
411 PM MDT THU JUL 23 2015

COZ095>098-232300-
WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
411 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA...
NORTHWESTERN PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 500 PM
MDT...

AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER RESERVOIR...OR 23 MILES NORTHWEST OF LAMAR...MOVING EAST
AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHIVINGTON...BRANDON...SWEETWATER RESERVOIR...QUEENS RESERVOIR...
NEEOSHE RESERVOIR AND NEEGRONDA RESERVOIR.

LAT...LON 3827 10292 3845 10294 3853 10241 3818 10246
TIME...MOT...LOC 2211Z 267DEG 10KT 3837 10284

HODANISH
Special weather statement, Jul 23, 4:58 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT THU JUL 23 2015

COZ096-232345-
EASTERN KIOWA COUNTY CO-
458 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
545 PM MDT...

AT 458 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRANDON...OR 22 MILES SOUTH OF CHEYENNE WELLS...MOVING EAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE...BRANDON AND TOWNER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3839 10239 3854 10252 3862 10241 3862 10205
      3836 10204
TIME...MOT...LOC 2258Z 255DEG 10KT 3850 10239

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:11 PM MDTSpecial Weather StatementPUBKiowa49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.